Who doesn't sometimes need a little help navigating life with diabetes? That's why we offer Ask D'Mine, our weekly advice column, hosted by veteran type 1, diabetes author and community educator Wil Dubois.

This week Wil's sharing his thoughts on some, er... funky side effects of diabetes medications. Are they real, rare or just figments of our D-imagination? Here's what Wil thinks...

{Got your own questions? Email us at AskDMine@diabetesmine.com}


Felix, type 2 from North Carolina, writes: I was recently diagnosed with diabetes and my doctor started me on metformin. Within days of starting the pills my fingers starting tingling. All the time. Do you think it's possible this could be caused by the medication?

Wil@Ask D'Mine answers: If there's one thing I've learned in my years in the medical trenches, it's that those "one in a gazillion" side effects do happen. Some seem more likely than others, of course, but I try to keep an open mind. So, sure. Why not? Truly, anything is possible. But how likely is it? That's another matter altogether. So today, I'm going to teach all of you how to research medication side effects and to separate the wheat from the chaff.

Innovation 2015

Of course, the place to start is by reviewing the known side effects of any med you suspect of causing trouble, and the best place to go for that is straight to the horse's mouth. Read the prescribing information sheMedication Side Effectset for the medication. The feds require drug makers to list in the info sheet a number of things that participants reported in the clinical trials that led to the drug's approval. Metformin's sheet is here. Yeah. Small print city. But there are interesting things to be found in sheets like this if you whip out a magnifying glass and study them.

The "most common" adverse reactions are defined as those reported by more than 5% of the participants in a clinical study. And more than 5% of people taking metformin reported one of the following: diarrhea, nausea/vomiting, flatulence, asthenia, indigestion, abdominal discomfort, headache, and a partridge in a pear tree. Sorry about that last one, that always happens to me when I have to work with long lists. But seriously, metformin seems to jack with the digestive system more than any other part of the body. Also of interest, I see that headaches were reported by 5.7% of the folks using the drug while 4.8% of the placebo group also reported headaches. So a placebo is almost as likely to give you a headache as metformin is.

No mention of tingling fingers.

Less common adverse reactions are those defined as ones reported in between 1% and 5% of participants. For metformin, they are: abnormal stools, hypoglycemia, myalgia (muscle pain), lightheadedness, dyspnea (shortness of breath), nail disorders, rash, increased sweating, taste disorders, chest discomfort, chills, flu syndrome, flushing, and palpitations. So now we're getting into some funky stuff involving a wider range of body systems.

Again, no mention of tingling fingers.

Of course, what if only half of one-percent of people suffer a funky side effect? Or a quarter of a percent? Or a tenth of a percent? Or the sole guy who discovers a partridge in a pear tree in his yard? Well, digging up data on super-funky rare side effects reported in clinical trials is almost impossible. On top of that, clinical trials are generally small in size, and often the participants are a poor surrogate for the population that will take the med—so this is where the FDA's post-market surveillance system comes in, but it's amazingly hard to find anything there. (But at least if the FDA discovers something in the post-market environment, it can lead to labeling changes.)

In the old days, that was about the limit of what you could find out about rare and funky side effects. But that was before the internet. One of the maybe great, maybe not so great, things about the web is that even the smallest voices have amplifiers. No matter what strange, fringe things you might believe, you will be able to find others like you. Not saying that you are strange and fringe, of course. My point is simply that even extraordinarily rare things can be found by simply asking Uncle Google.

Anyone on the internet having tingling fingers on metformin? Yep. There's this guy in the UK, some folks talking about it at DiabeticConnect, and in a Google Group. Oh and check out the results of this social media-powered "clinical study," which reports that four people among the 97,158 metformin takers polled reported tingling in hands or feet right after starting the drug.

So you are not the only one. But just for the sake of argument, what if you were? What if Uncle Google came back with, "Your search did not match any documents." What if, against all odds, you were the only person on the planet that suffered a particular side effect of a med? How could you find out if it's real or if you're crazy?

There's only one way to be sure. It's time for a one-rat study, and you, my friend, are the rat. Stop taking the med. See if the tingling in your fingers goes away. But don't stop there, you're only halfway through your experiment. Good science demands more. Now you need to start taking the med again. If the tingling comes back, you can be pretty sure the med is causing it. Isn't science fun?

Now, while we're on the subject, how could a med like metformin cause a side effect like tinglinmetforming fingers in the first place? Well, side effects are tricky businesses and our bodies are complex environments. (And related to side effects is the more complex subject of drug interactions. We don't have time to dig into that today, but often combinations of several drugs create new and even funkier side effects that can be quite rare due to the number of variables involved.)

Meanwhile, it turns out that metformin actually is on record for causing tingling fingers in the long run. If you take it for more than a decade, it depletes B-12 and a symptom of that depletion is tingling in hands or feet. Of course, that's a long-term effect and you just started the med -- there's no way it could cause severe B-12 depletion in a few days.

And of course, in people who have diabetes, that telltale tingle could always be the opening round in the Battle of Neuropathy. While you are newly diagnosed, from what we know of type 2 diabetes, you've likely had elevated blood sugars for years. It's by no means unheard of for newly diagnosed type 2s to already have complications. That's why we send type 2s out for an eye exam right after diagnosis, but wait five years for a newly diagnosed type 1. (You did get your eye exam, didn't you?)

So it could be you have some underlying neuropathy that just happened to raise its ugly little head right at the same time you started taking metformin. It could be a coinkydink. Or maybe something about the metformin woke up the neuropathy that was lurking under the surface. Or maybe not...

Maybe metformin just makes 4 in 100,000 people's hands tingle, for no reason we'll ever be able to understand. Remember: anything is possible in the world of complex bodily dysfunctions and the meds that treat them.


This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.


Disclaimer: Content created by the Diabetes Mine team. For more details click here.


This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.